Xanax overdose is one of the most common of prescription drug overdoses. A patient may attempt to make up for a missed Xanax dose by taking double their normal dose of Xanax all at once, a person addicted to Xanax may take several doses at once, often on conjunction with alcohol or other illegal drugs to maximize the effect, or an overdose of Xanax occurs in a suicide attempt. Overdose symptoms will likely appear within an hour of taking the overdose.
These symptoms include:
- Altered mental status
- Difficulty in coordination
- Sluggish responses
- Slurred speech
- Bradycardia (slowed heart rate)
- Respiratory failure
If any of these symptoms or any other symptoms occur, emergency help should be obtained immediately. Call 911 and stay with the victim. If they are drowsy, try to keep them awake. Perform CPR if the victim goes into respiratory distress and stops breathing. If possible, the victim’s doctor will need to know how much order Xanax and other drugs or alcohol were taken and at what time. The severity of overdose symptoms are dependent upon factors such as the size of the dose taken, other drugs taken with it, alcohol consumption at the time of the Xanax dose and the age and weight of the person taking the drug. In the case of alcohol consumption, life threatening symptoms are more than twice as likely to occur and help should be sought without delay.
If a patient is found to be suffering from Xanax overdose soon enough after taking the Xanax, the attending doctor will offer them a medication to induce vomiting. However, if the patient is uncooperative and/or refuses to take the medication, the doctor will insert a tube through the nose or mouth into the windpipe to prevent the patient from asphyxiation of the stomach fluids being removed. When this is complete, the patient is turned on their side and a tube is inserted into the mouth, down the throat and into the stomach where it suctions out the contents of the stomach. The stomach is also repeatedly washed out with saline solution, water or saltwater to rinse away any residue of drugs or alcohol. The patient may also be given activated charcoal and medication to speed up the emptying of the intestines. Anti-benzodiazapene medication, such as Flumazenil or Romazicon is also given.
Once it is established what the events surrounding the overdose were and the mental status of the person who overdosed was (addiction, suicidal, etc.), it can be determined what kind of follow-up therapy is needed to continue treating the patient. Intravenous fluids and further medications will likely be ordered to avoid respiratory distress, seizures and severe withdrawal symptoms. If the person was and/or is suicidal, they will either be referred to a mental health facility or mental health therapist. If the patient is a Xanax addict they will likely be referred to a detoxification facility to assist them in coping with their addiction and withdrawal, both psychological and physical.